Thunderstorm Wind, Pima
- When
- August 5, 6:10 PM MST
- Where
- Pima County, 0.54 mi NNW of Tuscon Ryan Fld Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 32.137, -111.175
The AWOS at Ryan Field measured a gust to 60 mph.
Severe thunderstorms with localized flash flooding occurred throughout portions of the Tucson metro area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TWC wrote it up.
Severe thunderstorms with localized flash flooding occurred throughout portions of the Tucson metro area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 5, 2:00 PM MST, 4 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 200 PM MST TUE AUG 5 2008 .SYNOPSIS...SUFFICIENT MOISTURE WILL REMAIN OVER THE AREA FOR A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS INTO NEXT WEEK. && .DISCUSSION...SOME HEATING DELAY BUT NOT LIKE YESTERDAY AS ATMOSPHERE RECOVERED WITH A MORE RESPONSIVE BOUNDARY LAYER. PLENTY OF MOISTURE WITH PRECIPITABLE WATER AT 1.7 ON THE 12Z KTUS SOUNDING AND SURFACE DEWPTS SOLIDLY INTO THE 60S MORNING HOURS HOLDING UPPER 50S TO LOWER 60S WITH NO PROBLEM THIS AFTERNOON. COVERAGE PROBABLY NOT THE BEST WITH LITTLE SHEAR AND VERY LITTLE STEERING LEVEL FLOW...BUT MUCH BETTER THAN YESTERDAY. HEAVY RAIN THE CONCERN WHERE THEY DO FORM AND HIGHER TERRAIN FAVORED. WEAK FLOW BELOW H5...BUT FAIRLY STRONG EASTERLY ABOVE THIS UNDER THE HIGH TO OUR NORTHEAST. THIS WILL ULTIMATELY FEED IMPULSES INTO THE AREA IN THE FORM OF EASTERLY WAVES...BUT THERE IS ALSO SOME DRIER AIR UPSTREAM IN PORTIONS OF NEW MEXICO AS WELL AS MOST OF CHIHUAHUA. AFTER INITIAL SLOWER DEVELOPMENT AGAIN EARLY TODAY...THIS EVENING COULD BE A FEATURED TIME FOR CONVECTIVE COVERAGE COMPARED TO THE PAST 36 HOURS. ALSO...THURSDAY NIGHT INTO THE WEEKEND COULD SEE SOME FOCUS FROM PROXIMITY OF INVERTED TROUGH AND DECENT MOISTURE SUPPLY. && .AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING WITH LOCALLY HEAVY RAINFALL. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 250 PM MST TUE AUG 5 2008 AZZ019-029>035-060700- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 250 PM MST TUE AUG 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARIZONA AND SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT AFTER A QUIET DAY ACROSS THE REGION YESTERDAY...SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE MOUNTAINS THIS AFTERNOON...WITH SEVERAL DRIFTING SLOWLY WEST INTO THE VALLEYS AND DESERTS THIS EVENING. BECAUSE OF THEIR SLOW MOVEMENT AND THE MOIST ATMOSPHERE IN PLACE OVER SOUTHEAST ARIZONA...RAINFALL AMOUNTS UP TO 2 INCHES ARE POSSIBLE FROM A FEW OF THESE STORMS...WHICH WOULD RESULT IN LOCALIZED FLASH FLOODING. FREQUENT LIGHTNING AND WIND GUSTS UP TO 45 MPH ARE ALSO POSSIBLE. THE RISK OF STRONG THUNDERSTORMS WILL DIMINISH AFTER 9 PM...BUT A FEW COULD LINGER PAST MIDNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A DAILY RISK OF SHOWERS AND THUNDERSTORMS INTO THE WEEKEND. THERE MAY BE A SLIGHT DECREASE IN COVERAGE ON WEDNESDAY AS SLIGHTLY DRIER AIR ALOFT SPREADS WEST FROM THE SOUTHERN PLAINS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PYTLAK WEATHER.GOV/TUCSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
503 PM MST TUE AUG 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 1 SSE MADERA CANYON 31.71N 110.88W
08/05/2008 E0.50 INCH SANTA CRUZ AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTED LARGE QUANTITIES OF DIME TO
MARBLE SIZE HAIL COVERING THE GROUND AT MADERA CANYON.
&&
BTURNERThe Tucson radar (KEMX), 58 km away, was scanning. The volume nearest the first event began at 01:09 UTC.
1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
The AWOS at Ryan Field measured a gust to 60 mph.
The Tucson fire department assisted four people who became stranded in cars in the Winterhaven section of Tucson. In addition, flooding was reported on Skyline road in the foothills.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113674, 113673.